Iowa, 2016

Hail in Iowa, September 21, 2016

September 21, 2016 · NWS DVN · 2 events in 1 county or zone

Scattered thunderstorms developed in the afternoon along a stalled frontal boundary. A couple of large hail reports were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed in the afternoon along a stalled frontal boundary. A couple of large hail reports were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 21, 5:42 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 21, 5:42 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 AM CDT WED SEP 21 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 304 AM CDT Wed Sep 21 2016

Analysis at 3 AM CDT depicts a MCS system over triangle of WI/IA/MN
moving ESE that will miss or just glance far NE parts of forecast area
by 21/12Z. Upstream energy shows bouts of showers and storms likely
next 24 hours mostly or all north of forecast area. Low level thermal
fields supports with mostly sunny skies with near record warmth with
a better chance of showers and storms in NW sections of area tonight.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 304 AM CDT Wed Sep 21 2016

Short term forecast confidence assessment...poor or below average. Main
issue is area dewpoints today that likely are 2 to 4+ degrees too high
that will result heat indices several degrees lower than forecast. Then
issue will be where next MCS fires late PM today and impacts on area
tonight.

Today...partly to mostly sunny south and partly sunny to mostly cloudy
in high clouds today. Area highs should be within 5 to 7 degrees of
records with middle 80s far N/NE sections and upper 80s to around 90
degrees elsewhere. Winds will be southerly at 5 to 15+ MPH. Area dewpoints
are currently forecast to reach near 70F in many parts this PM but trends,
lots due to dying vegetation suggest dewpoints may be more in mid to
upper 60s most locations resulting PM heat indices about 3 to 6 degrees
lower than forecast. Have low POPS north today that may be too high
if MCS to our north misses us completely next 3 to 4 hours.

Tonight...Increasing clouds and unseasonably mild with mins mid to
upper 60s. Main concern is POPS that may be too low by late evening
and overnight in NW 1/2 or more of the area. If MCS does pass then area
rainfall amounts of .5 to 1.5 inches may be common for later shifts
to reassess. This should not cause significant water problems but another
episode may occur after tonight.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 304 AM CDT Wed Sep 21 2016

Internally, the models are suggesting an organized thunderstorm
complex will move across the northwest parts of the area in a
decaying mode Thursday morning. Boundaries left over from this
complex will then provide the focus for new convection that develops
across the northwest third of the area Thursday afternoon. Cloud
cover and rain Thursday will dictate temperatures but most of the
area should see above normal temperatures Thursday.

Thursday night/Friday, another organized thunderstorm complex will
develop and potentially affect the northern two thirds of the area.
The better rain chances look to be generally along/north of highway
30.

Currently, most model solutions indicate Friday night will be dry
across the area as the warm front moves north into Wisconsin.
Temperatures will average above normal.

Saturday on...

Dry and very warm conditions will be seen across the area on
Saturday. Temperatures will be well above normal. Attention then
turns to the system ejecting out of the desert southwest.

All the global models eject a significant upper low out of the
desert southwest late this week and into the weekend. How the energy
from the desert southwest interacts with additional energy topping
the ridge in the eastern Pacific will dictate the sensible weather
for the area.

Right now the model consensus has slight chance to chance pops
Saturday night, then chance pops Sunday through Monday, followed by
slight chance to chance pops Monday night and Tuesday.

It is very possible that the upper low in the desert southwest will
eject slower than what the models indicate. If this occurs then
Saturday night and possibly Sunday may be dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 637 AM CDT Wed Sep 21 2016

VFR Conditions to prevail with a chance of showers and storms mainly
north of I-80 or the CID/DBQ terminals by late this evening and overnight.
This is handled with VCNTY wording. Winds will be southerly at 5 to
15 MPH.

&&

.HYDROLOGY...
Issued at 304 AM CDT Wed Sep 21 2016

MROI4 is in the process of cresting with DEWI4 near crest. CNEI4 is
rising again toward a second crest above flood stage.

Current trends indicate most of the area should see dry conditions
for another 12 hours before any rain comes into the picture. This
may be just enough time to allow MROI4 and DEWI4 to crest and start
falling.

The overall weather scenario points to above normal rainfall for the
next 48 to 60 hours across the upper Midwest. This rainfall will be
associated with organized thunderstorm complexes that may result in
excessive rainfall. The upper parts of the Iowa, Cedar, and
Wapsipinicon basins may potentially get hit hard with heavy rain.
Other basins such as the Maquoketa may get hit hard as well.

This prolonged rain event will result in the above mentioned rivers
to start rising again over the weekend and into next week. The
location and amount of rainfall will dictate the potential for any
river flooding next week.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...08
AVIATION...Nichols
HYDROLOGY...08
Hazardous weather outlook, Sep 21, 3:20 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT WED SEP 21 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND AGAIN LATER
THIS AFTERNOON AND TONIGHT...MAINLY NORTH OF HIGHWAY 30. SEVERE
STORMS ARE NOT EXPECTED. STRONG STORMS WITH GUSTY WINDS OVER 40
MPH...SMALL HAIL AND LOCALIZED 1 INCH PLUS RAIN AMOUNTS MAY OCCUR.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. AT THIS
TIME...NO SEVERE STORMS ARE ANTICIPATED.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. AT THIS
TIME IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER OR HEAVY RAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY. ANY RAINFALL REPORTS OVER 1 INCH
WOULD BE APPRECIATED.

NICHOLS/08

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dubuque

When
September 21, 7:44 AM CST
Where
Dubuque County, 1.02 mi E of Asbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.730

A trained spotter reported dime sized hail.

Hail, Dubuque

When
September 21, 7:45 AM CST
Where
Dubuque County, 1.53 mi E of Asbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.520, -90.720

A trained spotter reported hail the size of nickels, and a few near but still below 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661266, 661268.